Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 30, 2001, 6:42 PM EDT for Columbia County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 30, 2001, 7:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Columbia County, NY
The radar
The Albany radar (KENX), 52 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:43 PM EDT | Thunderstorm Wind | Claverack, NY | A weak trough rippling through a very unstable air mass, touched off a round of thunderstorms in the Mid Hudson Valley on the afternoon of June 30. One of the storms became severe in Columbia County. Thunderstorm winds brought telephone poles, wires and large |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 302242 SVRALY NYC021-302345- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 642 PM EDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COLUMBIA COUNTY IN EASTERN NEW YORK * UNTIL 745 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LIVINGSTON...OR ABOUT 9 MILES SOUTHEAST OF CATSKILL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANCRAM AT 650 PM EDT... COPAKE AT 700 PM EDT... COPAKE FALLS AT 710 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 2:15 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT SAT JUN 30 2001 SCT CONVECTION RIGHT ABT ON CUE...MAINLY W OF HDSVLY AND A BKN LN K1V4-KSYR. ETA KEEPS SEVERAL HND CAPES OVR DIST DURG NGT...RCHG A CREST IN THE 1500-2000 J/KG BALLPARK WITH FROPA SUN. GEM/ETA/NGM/ AVN RUN ALL SEEM TO BE IN REASONABLE AGREEMENT ON PROGGED POSITION OF STG CDFNT SOMEWHERE INVOF KPSM-KHPN-KPHL COORIDOR AT 00Z MON. SHOULD YANK FNT THRU DIST RIGHT ARND TIME OF MAX HEATING. APPEARS UPR SUPPORT IS SUFFICIENTLY IN TRAIL SUCH THAT SOME CONVECTION MAY CONT INTO THE EVNG...HOWEVER POST-FNTL DRY INTRUSION APT TO LIMIT QPF IN NW FLOW ENVIRONMENT. THEREAFTER...NGM JUMPS SLGTLY AHEAD OF THE PACK BY 12Z MON ACRS NC...BUT BY THEN NO LONGER A FACTOR. BY 00Z TUE...SFC RDG POSITIONED ERN VA-LWR GRTLKS. BY WED...MID-LVL ASSUMES CYC CURVATURE AND REINFORCING SHOT OF COOL AIR /SHOULD THIS READ CLIPPER/ ARRIVES FOR WED NGT INTO SMALL HOURS OF THU WITH PCPN AT LEAST A COUPLE HND MILES IN ADVANCE. POLAR VORTEX AT H2.5 ROLLS INTO WRN QUE BY THU. MCKINLEY/GJM .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Local storm report, Jun 30, 5:49 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT SAT JUN 30 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM NORTH ADAMS MA .75 INCH HAIL
06/30/01 BERKSHIRE
0344 PM LANESBOROUGH MA WIND DAMAGE
06/30/01 BERKSHIRE TREES DOWN
0344 PM BRATTLEBORO VT WIND DAMAGE
06/30/01 WINDHAM LARGE TREE AND WIRES DOWN
0356 PM PITTSFIELD MA WIND DAMAGE
06/30/01 BERKSHIRE LARGE TREE DOWN
0356 PM LENOX MA WIND DAMAGE
06/30/01 BERKSHIRE TREES DOWN
0429 PM LEE MA .75 INCH HAIL
06/30/01 BERKSHIRE DIME SIZE HAIL
0438 PM WEST BECKET MA .88 INCH HAIL
06/30/01 BERKSHIRE NICKEL AND DIME SIZED HAILNearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.